Format

Send to:

Choose Destination
See comment in PubMed Commons below
Anesth Analg. 2006 Dec;103(6):1459-63.

The differential effects of nitrous oxide and xenon on extracellular dopamine levels in the rat nucleus accumbens: a microdialysis study.

Author information

  • 1Department of Anesthesiology, Kansai Medical University, 10-15 Fumizono-cho, Moriguchi-shi, Osaka 570-8507, Japan.

Abstract

Dopamine release in the nucleus accumbens (NAC) plays a crucial role in the action of various psychotropic and addictive drugs, such as antagonists of the N-methyl-D-aspartate subtype of the glutamate. Although both nitrous oxide and xenon are N-methyl-D-aspartate receptor antagonists, they differ in their potential for producing neuropsychological toxicity; therefore, we decided to examine their effects on both spontaneous and ketamine-induced extracellular dopamine levels in the NAC. A microdialysis probe was implanted into the NAC in each of 35 rats, which were randomly assigned to one of six groups: exposure to 40% O2, exposure to 60% nitrous oxide (0.27 MAC), exposure to 43% xenon (0.27 MAC) for 60 min, and three groups exposed to either 40% O2, 60% nitrous oxide, or 43% xenon for 70 min and 80 mg/kg ketamine was given i.p. 10 min after the initiation of gas exposure. Perfusate samples were collected every 20 min, and the dopamine levels were measured using a high-performance liquid chromatography system. Nitrous oxide, but not xenon, significantly increased the dopamine level. Ketamine significantly increased the dopamine level, and this was significantly inhibited by xenon, but not by nitrous oxide. These data suggest that the difference in neuropsychological activity between nitrous oxide and xenon is partly due to their differential effects on the mesolimbic dopamine system.

PMID:
17122223
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk